Nebraska, 2012

Tornadoes and Flash Flooding in Nebraska, May 27, 2012

May 27, 2012 · NWS OAX · 31 events in 11 counties and zones

Scattered thunderstorms, including a few supercell/tornado producing storms, developed ahead of and along a cold front that pressed into eastern Nebraska during the afternoon and evening of May 27th. Temperatures ahead of the front climbed into the upper 80s to lower 90s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$168,000
Crop damage
None recorded
Events
31

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Scattered thunderstorms, including a few supercell/tornado producing storms, developed ahead of and along a cold front that pressed into eastern Nebraska during the afternoon and evening of May 27th. Temperatures ahead of the front climbed into the upper 80s to lower 90s. So even though dew point temperatures were in the 50s and lower 60s, not especially high for the season, the high temperatures, an upper level disturbance driving the front east, and deeper mid level moisture all contributed to the strength of the storms this evening. The storms also produced pockets of very heavy rainfall as they tracked repeatedly across some locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 27, 2:28 PM CST, 1 hour 29 minutes earlier.

Area forecast discussion, May 27, 2:28 PM CST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
328 PM CDT SUN MAY 27 2012

.DISCUSSION...

MAIN CONCERN IS SEVERE WEATHER THROUGH THE EVENING AND POSSIBLY
INTO THE EARLY MORNING HOURS. LOCALLY HEAVY RAIN IS ALSO POSSIBLE...
AND WILL KEEP PREVIOUS ISSUED FLASH FLOOD WATCH. PRECIPITABLE
WATER VALUES SHOULD GENERALLY BE FROM 1.5 TO 2.0 INCHES THROUGH
THE EVENING. HIGHEST FOR FLASH FLOODING IS PROBABLY IN MINNESOTA
AND NORTHWEST IOWA.

UPPER AIR CHARTS FROM THIS MORNING INDICATED THE FOLLOWING. AT
300 MB...A JET MAX OF AROUND 100 KNOTS WAS NOTED OVER NORTHERN
ARIZONA. AT 500 MB...A BROAD AREA OF HEIGHT FALLS EXTENDED FROM
THE ROCKIES OUT INTO THE NORTHERN AND CENTRAL PLAINS. A MAX OF
AROUND 100 METERS WAS ESTIMATED OVER THE NORTHERN WYOMING/
SOUTHEAST MONTANA BORDER AREA. COOLER AIR AT 700 MB WAS MOVING
EAST ACROSS THE PLAINS...AS NOTED BY COOLING ON KOAX 18Z SOUNDING.
IT ALSO COOLED AT 850 MB. MIXED LAYER CAPE WAS 1038 J/KG AND
CONVECTIVE INHIBITION WAS 70.

EXPECT STORMS TO INCREASE IN COVERAGE ACROSS THE NORTHWEST HALF OF
THE FORECAST AREA THROUGH EARLY EVENING. SEE HWO AND SPC PRODUCTS
FOR ADDITIONAL DETAILS.

COLD FRONT EXTENDED FROM EASTERN SOUTH DAKOTA DOWN THROUGH NEBRASKA
AND DOWN INTO NORTHWEST KANSAS AT MID AFTERNOON. THIS SHOULD EXTEND
FROM EASTERN MINNESOTA TO SOUTHWEST IOWA AND DOWN TO INTO WESTERN
OKLAHOMA. EXPECT A DECENT RANGE OF LOWS TONIGHT WITH LOWS RANGING
FROM 50S IN NORTHEAST NEBRASKA TO 60S IN THE SOUTHWEST CORNER OF
IOWA AND SOUTHEAST CORNER OF NEBRASKA.

COOLER TEMPERATURES WILL OCCUR ACROSS THE AREA THE NEXT SEVERAL
DAYS. MONDAY INTO TUESDAY NIGHT SHOULD BE MAINLY DRY. OUR NEXT
CHANCE OF PRECIPITATION SHOULD SPREAD ACROSS THE AREA WEDNESDAY.
THIS COULD YIELD DECENT BENEFICIAL RAINFALL AMOUNTS OF A QUARTER TO
HALF AN INCH.

FARTHER OUT...GENERALLY USED A BLEND OF GFS/ECMWF/CANADIAN FOR
TEMPERATURES AND POPS.

MILLER

&&

.AVIATION...

18Z TAFS FOR KOMA...KLNK...KOFK.

VFR CONDITIONS WILL PREVAIL THROUGH LATE AFTERNOON. A COLD
FRONT...CURRENTLY WEST OF ONL/EAR...WILL MOVE INTO EASTERN NEBRASKA
THROUGHOUT THE LATE AFTERNOON AND EARLY EVENING HOURS. LATEST
THINKING IS THUNDERSTORMS WILL IMPACT ALL TAF SITES STARTING AROUND
22Z AND CONTINUING THROUGH AT LEAST 9Z. HIGHLIGHTED GREATEST THREAT
AT KOFK WITH SEVERE WIND MENTION. HAIL WILL BE A THREAT AT ALL
SITES.

PEARSON

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NEZ015-033-034.

IA...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR IAZ043.

&&
Hazardous weather outlook, May 27, 3:53 PM CST, 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
453 PM CDT SUN MAY 27 2012

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-280500-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
453 PM CDT SUN MAY 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND MONDAY

STRONG ENVIRONMENTAL SHEAR AND INSTABILITY WILL RESULT IN SEVERE
THUNDERSTORM ACTIVITY OCCURRING MAINLY NORTHWEST OF A LINE FROM
HARLAN IOWA TO BEATRICE...WITH SUPERCELL STORM DEVELOPMENT LIKELY.
HAIL UP TO BASEBALL SIZE AS WELL AS STRONG DAMAGING WINDS ARE THE
PRIMARY HAZARDS...WITH AN ISOLATED TORNADO OR TWO POSSIBLE MAINLY
OVER NORTHEAST NEBRASKA.

STORMS ARE THEN EXPECTED TO DECREASE IN INTENSITY TOWARD MIDNIGHT AND
SPREAD EASTWARD ACROSS THE REMAINDER OF EASTERN NEBRASKA AND WESTERN
IOWA DURING THE OVERNIGHT HOURS.

STORMS WILL OCCASIONALLY PRODUCE HEAVY RAINFALL...WITH UP TO THREE
INCHES POSSIBLE IN MANY AREAS. DUE TO RECENT HEAVY RAIN OVER THE
LAST FEW DAYS...A FLASH FLOOD WATCH IS IN EFFECT FOR A FEW
COUNTIES IN EXTREME NORTHEAST NEBRASKA AND NORTHWEST IOWA FOR TONIGHT
AS WELL. ISOLATED FLASH FLOODING THOUGH WILL BE A THREAT OVER MOST
LOCATIONS.

BECAUSE OF THE HOLIDAY WEEKEND AND THE MAGNITUDE OF STORMS
EXPECTED...CAMPERS ESPECIALLY SHOULD BE AWARE OF THE SEVERE STORM
THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY

ADDITIONAL THUNDERSTORMS ARE FORECAST WEDNESDAY INTO THURSDAY
AS ANOTHER WEATHER SYSTEM MOVES INTO THE AREA.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING
AS SEVERE WEATHER WATCHES ARE ISSUED LATER TODAY...ESPECIALLY IN
EASTERN NEBRASKA.

DEE

In the hours before

Special weather statement, May 27, 3:15 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
415 PM CDT SUN MAY 27 2012

NEZ018-032-033-042-043-272145-
STANTON NE-COLFAX NE-CUMING NE-PLATTE NE-WAYNE NE-
415 PM CDT SUN MAY 27 2012

...SIGNIFICANT WEATHER ADVISORY FOR STANTON...NORTHWESTERN COLFAX...
NORTHWESTERN CUMING...NORTHEASTERN PLATTE AND SOUTH CENTRAL WAYNE
COUNTIES UNTIL 445 PM CDT...

AT 413 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR LEIGH...OR 21 MILES NORTH OF
COLUMBUS...MOVING NORTHEAST AT 45 MPH.

HAIL UP TO THE SIZE OF DIMES WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
STANTON...WISNER...CLARKSON...LEIGH AND PILGER.

THIS INCLUDES HIGHWAY 275 BETWEEN MILE MARKERS 87 AND 101.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1200 AM CDT
MONDAY MORNING FOR EAST CENTRAL NEBRASKA.

LAT...LON 4219 9717 4208 9684 4165 9717 4172 9739
TIME...MOT...LOC 2113Z 204DEG 39KT 4174 9725

PEARSON

The radar

The Omaha radar (KOAX), 110 km away, was scanning. The volume nearest the first event began at 21:58 UTC.

Open the radar archive at this moment

Event by event

18 hail, 5 flash flood, 5 thunderstorm wind, 3 tornado. Local standard time, as filed.

Hail, Wayne

When
May 27, 3:57 PM CST
Where
Wayne County, 4.84 mi S of Winside
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
42.110, -97.170

Hail around golf ball-size was reported by the cooperative observer west of Wayne.

Hail, Antelope

When
May 27, 4:00 PM CST to 4:09 PM CST
Where
Antelope County, 1 mi S of Elgin to Elgin
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
41.965, -98.080

Hail up to golf ball-size fell in and near the Elgin area. The wind driven hail broke windows and damaged siding in the area, and also caused vehicle and tree damage. Crops in the region were also heavily damaged. This storm also produced a tornado south of the region.

Tornado, Boone

When
May 27, 4:06 PM CST to 4:08 PM CST
Where
Boone County, 3.86 mi WNW of Closter to 3.69 mi NW of Closter
Rating
EF0
Path length
1.35 mi
Path width
75 yd
Reported by
Law Enforcement
Coordinates
41.900, -97.970

A brief tornado was reported south and east of Elgin by law enforcement. The tornado caused no apparent damage.

Hail, Antelope

When
May 27, 4:12 PM CST to 4:17 PM CST
Where
Antelope County, Elgin
Measured
2.5 in hail
Reported by
COOP Observer
Coordinates
41.980, -98.080

Hail up to baseball-size smashed car and house windows and caused siding and roof damage as well. Winds with the thunderstorm also downed a tree east of town.

Hail, Antelope

When
May 27, 4:25 PM CST to 4:30 PM CST
Where
Antelope County, Oakdale
Measured
2.5 in hail
Reported by
Emergency Manager
Coordinates
42.070, -97.970

Most of the hail was around golf ball-size, but a few were around tennis ball-size. The hail broke car and building windows and caused other siding and roof damage in the area.

Hail, Pierce

When
May 27, 4:37 PM CST to 4:39 PM CST
Where
Pierce County, 2.72 mi SW of Pierce to Pierce
Measured
2.75 in hail
Reported by
COOP Observer
Coordinates
42.178, -97.574

Hail up to baseball-size fell from the Willow Creek State Recreation area into Pierce. Several campers and vehicles were damaged.

Flash Flood, Antelope

When
May 27, 4:42 PM CST to 8:42 PM CST
Where
Antelope County, 1 mi E of Elgin to 2.38 mi E of Elgin
Cause
Heavy Rain
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
41.980, -98.061

Rainfall of over 4 inches fell in a few hours in the Elgin area. The heavy rain caused flash flooding over a few roads and at least one bridge east of Elgin.

Hail, Boone

When
May 27, 4:48 PM CST
Where
Boone County, 0.86 mi SW of Primrose
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
41.620, -98.240

Hail, Pierce

When
May 27, 4:57 PM CST
Where
Pierce County, 1.23 mi NE of Mc Lean
Measured
2.75 in hail
Reported by
Law Enforcement
Coordinates
42.380, -97.460

Hail around baseball-size was reported west of Randolph.

Tornado, Boone

When
May 27, 5:05 PM CST to 5:08 PM CST
Where
Boone County, 4.42 mi SSE of Closter to 3.16 mi SE of Closter
Rating
EF0
Path length
1.71 mi
Path width
55 yd
Reported by
Public
Coordinates
41.820, -97.870

A tornado briefly touched down in an open field south of Highway 32 northeast of Albion. The tornado caused no apparent damage.

Hail, Cedar

When
May 27, 5:09 PM CST
Where
Cedar County, 5 mi W of Coleridge
Measured
2.75 in hail
Reported by
Newspaper
Coordinates
42.500, -97.298

Hail up to baseball-size fell west of Coleridge. The hail damaged roofs and crops in the region. Time was estimated from radar.

Thunderstorm Wind, Cedar

When
May 27, 5:09 PM CST to 5:14 PM CST
Where
Cedar County, 1.42 mi W of Coleridge to 2.2 mi ENE of Coleridge
Measured
55 kt (63 mph) estimated gust
Reported by
Newspaper
Coordinates
42.500, -97.228

Thunderstorm wind gusts estimated at over 60 mph flipped several center irrigation pivots and snapped some highline power poles in the Coleridge area according to the Coleridge Blade newspaper. Time was estimated from radar.

Hail, Seward

When
May 27, 5:17 PM CST
Where
Seward County, 4.15 mi S of Flying V Arpt
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
40.810, -97.350

Golf ball-size hail was reported along I80 near mile marker 366 south of Utica.

Hail, Cedar

When
May 27, 5:21 PM CST
Where
Cedar County, 1.72 mi NE of Hartington Muni Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.620, -97.230

Thunderstorm Wind, Seward

When
May 27, 5:23 PM CST
Where
Seward County, Goehner
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
40.830, -97.220

Thunderstorm wind gusts estimated at around 60 mph took the roof off of an outbuilding near Goehner. The time was estimated from radar.

Hail, Madison

When
May 27, 5:24 PM CST to 5:30 PM CST
Where
Madison County, 8 mi S of Tilden to 2 mi S of Meadow Grove
Measured
1.25 in hail
Reported by
Newspaper
Coordinates
41.934, -97.830

Hail, the largest estimated to be around half dollar-size, caused crop damage in a path from south of Tilden to a little south of Meadow Grove. The hail was from the same supercell thunderstorm that produced a tornado a little southeast of the region. Time was estimated from radar.

Hail, Cedar

When
May 27, 5:25 PM CST
Where
Cedar County, 4 mi E of Coleridge
Measured
4.5 in hail
Reported by
Newspaper
Coordinates
42.500, -97.121

Hail up to softball-size was reported east of Coleridge from the second of 2 supercell thunderstorms that tracked near town. The hail damaged roofs and crops in the region. Time was estimated from radar.

Tornado, Madison

When
May 27, 5:30 PM CST to 5:32 PM CST
Where
Madison County, 8.47 mi W of Madison to 7.88 mi W of Madison
Rating
EF0
Path length
1.75 mi
Path width
75 yd
Reported by
Fire Department/Rescue
Coordinates
41.828, -97.635

A tornado was on the ground for a few minutes near Highways 121 and 32. The tornado was caught on video by a storm chaser.

Hail, Madison

When
May 27, 5:30 PM CST to 5:34 PM CST
Where
Madison County, 8.41 mi NE of Newman Grove to 1.95 mi SSW of Battle Creek
Measured
1.25 in hail
Reported by
Newspaper
Coordinates
41.838, -97.667

Hail, most of it estimated to be half dollar size or smaller, caused areas of crop damage southwest of Battle Creek. The hail was from the same supercell thunderstorm that produced a tornado near or a little south of the region. Time of damage was estimated by radar.

Hail, Boone

When
May 27, 5:35 PM CST to 5:39 PM CST
Where
Boone County, 2.07 mi S of Albion to 0.79 mi SSW of Albion
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.670, -98.000

Dime to quarter-size hail fell in the Albion area.

Hail, Butler

When
May 27, 5:45 PM CST
Where
Butler County, Ulysses
Measured
2.5 in hail
Reported by
Public
Coordinates
41.070, -97.220

A few hail stones around tennis ball-size fell in the Ulysses area.

Hail, Butler

When
May 27, 5:52 PM CST to 5:54 PM CST
Where
Butler County, David City
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
41.250, -97.130

Hail up to golf ball-size but mostly 1 to 1.5 inches in diameter fell in the David City area. The hail was accompanied by winds that were estimated at 60 mph.

Thunderstorm Wind, Butler

When
May 27, 5:52 PM CST
Where
Butler County, David City
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.250, -97.130

Thunderstorm wind gusts estimated at 60 mph flipped a trampoline several times and caused some minor tree damage in the David City area. The winds were accompanied by a few hailstones up to golf ball-size.

Thunderstorm Wind, Madison

When
May 27, 5:58 PM CST to 6:03 PM CST
Where
Madison County, 7.83 mi NE of Newman Grove to 8.4 mi W of Madison
Measured
55 kt (63 mph) estimated gust
Property damage
$150,000
Reported by
Newspaper
Coordinates
41.815, -97.655

Thunderstorm wind gusts estimated at over 60 mph destroyed a silo and part of a cattle barn on one farmstead about 8 miles west of Madison and a center pivot system was overturned in that area. A machine shed sustained heavy damage around 9 miles west of Madison.

Hail, Seward

When
May 27, 6:25 PM CST
Where
Seward County, 1.73 mi SE of Krutz Arpt
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.900, -97.060

Thunderstorm Wind, Saunders

When
May 27, 6:35 PM CST
Where
Saunders County, 0.86 mi NE of Wahoo
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
41.230, -96.610

A thunderstorm wind gust of 58 mph was measured at the Wahoo airport.

Hail, Platte

When
May 27, 7:20 PM CST
Where
Platte County, 2.08 mi NE of Tarnov
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.640, -97.490

Flash Flood, Wayne

When
May 27, 7:57 PM CST to 9:30 PM CST
Where
Wayne County, 4.3 mi NW of Wayne to 3.01 mi E of Carroll
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
42.280, -97.070

Rainfall of 2 to 3 inches in an hour or two caused flood waters to flow from corn fields across a few county roads northwest of Wayne. Damage was apparently minimal.

Flash Flood, Stanton

When
May 27, 8:22 PM CST to 10:22 PM CST
Where
Stanton County, 0.39 mi S of Stanton to 1.09 mi NNW of Stanton
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.944, -97.231

Rainfall of nearly 3 inches in an hour or two caused flash flooding across a few streets in the Stanton area.

Flash Flood, Stanton

When
May 27, 8:22 PM CST to 10:22 PM CST
Where
Stanton County, 1.16 mi SSW of Pilger to 1.08 mi SW of Pilger
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
42.005, -97.059

Rainfall of nearly 3 inches in an hour or two caused flash flooding across a few streets in Pilger.

Flash Flood, Platte

When
May 27, 8:46 PM CST to 10:46 PM CST
Where
Platte County, 0.52 mi E of Columbus to 1.13 mi SE of (Olu)columbus Arpt
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.430, -97.360

Heavy rain of 2.5 to 3 inches in one to two hours caused flash flooding across several streets in the Columbus area. The more significant flooding was across the north part of town where at least one street had several feet of water across it which caused at least 3 cars to stall when they attempted to drive through the flood waters.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2012Every state in 2012This day in weather historyThe tornado archive for Nebraska, 2012Warnings in Nebraska, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 373435, 373437, 373438, 373433, 373434, 373441, 373455, 373442, 373443, 373444, 375327, 375329, 373445, 373446, 373457, 375324, 375328, 373447, 375325, 373448, 373456, 373450, 373454, 375326, 373451, 373452, 373453, 373428, 373429, 373430, 373431.